Alert archive / Massachusetts / High Wind Watches in 2009

High Wind Watch 2, NWS Boston/Norton, MA

February 11, 20096 counties in Massachusetts; 5 counties in Rhode Island

NWS Boston/Norton, MA issued this high wind watch at Feb 11, 2009, 4:40 AM EST for 6 counties in Massachusetts; 5 counties in Rhode Island. It took effect at Feb 12, 2009, 5:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 11, 2009, 4:40 AM EST (09:40 UTC)
In effect from
Feb 12, 2009, 5:00 AM EST
Expired
Feb 11, 2009, 3:49 PM EST
In force
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 33 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 9.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KBOX 110940
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
440 AM EST WED FEB 11 2009

...POTENTIAL FOR DAMAGING WINDS LATE WEDNESDAY NIGHT AND THURSDAY... 

MAZ016>024-RIZ002>008-111745-
/O.NEW.KBOX.HW.A.0002.090212T1000Z-090213T0000Z/
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-
NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...QUINCY...TAUNTON...BROCKTON...
PLYMOUTH...FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...
FALMOUTH...PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...
PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...NARRAGANSETT...
WESTERLY...NEWPORT...BLOCK ISLAND
440 AM EST WED FEB 11 2009

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
EVENING. 

THIS WATCH IS FOR ALL OF RHODE ISLAND EXCEPT FOR NORTHWEST PROVIDENCE
COUNTY...AS WELL AS SOUTHEAST MASSACHUSETTS...INCLUDING THE BLUE
HILLS...CAPE COD AND THE ISLANDS.

A LOW PRESSURE DEVELOPING ACROSS NORTHERN NEW ENGLAND LATE WEDNESDAY
NIGHT INTO THURSDAY WILL RESULT IN STRONG WEST WINDS ACROSS SOUTHERN
NEW ENGLAND. SUSTAINED WINDS OF 25 TO 30 MPH ARE LIKELY...WITH
POTENTIAL FOR GUSTS UP TO 60 MPH. THERE IS STILL SOME UNCERTAINTY IN
THE TRACK AND INTENSITY OF THIS LOW PRESSURE.

A HIGH WIND WATCH MEANS THE POTENTIAL EXISTS FOR STRONG DAMAGING
WINDS TO DEVELOP IN THE MENTIONED AREAS. THESE STRONG WINDS ARE
CAPABLE OF DOWNING TREES AND POWER LINES AS WELL AS CAUSING PROPERTY
DAMAGE. IF A HIGH WIND WARNING IS ISSUED...STAY INSIDE AND AWAY FROM
WINDOWS.

$$

BELK
3 follow-up statements
000 
WWUS71 KBOX 111523
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1023 AM EST WED FEB 11 2009

...POTENTIAL FOR DAMAGING WINDS LATE WEDNESDAY NIGHT AND
THURSDAY...

MAZ016>024-RIZ002>008-112200-
/O.CON.KBOX.HW.A.0002.090212T1000Z-090213T0000Z/
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-
NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...QUINCY...TAUNTON...BROCKTON...
PLYMOUTH...FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...
FALMOUTH...PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...
PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...NARRAGANSETT...
WESTERLY...NEWPORT...BLOCK ISLAND
1023 AM EST WED FEB 11 2009

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY EVENING. 

THIS WATCH IS FOR ALL OF RHODE ISLAND EXCEPT FOR NORTHWEST
PROVIDENCE COUNTY...AS WELL AS SOUTHEAST MASSACHUSETTS...
INCLUDING THE BLUE HILLS...CAPE COD AND THE ISLANDS.

STRONG LOW PRESSURE IN THE MIDWEST WILL FURTHER INTENSIFY AS IT CROSSES
NORTHERN NEW ENGLAND THURSDAY. SUSTAINED WEST WINDS OF 25 TO 30 MPH
ARE LIKELY THURSDAY...WITH POTENTIAL FOR GUSTS UP TO 60 MPH. 

THERE IS STILL UNCERTAINTY REGARDING PEAK WIND STRENGTH THURSDAY.  

THERE WILL BE A 3 HOUR WINDOW OF OPPORTUNITY WITH ANY THUNDERSTORM
PASSAGE AT DAWN THURSDAY THEN AN INCREASING LIKELIHOOD FOR STRONG WIND
GUSTS THURSDAY AFTERNOON.

A HIGH WIND WATCH MEANS THE POTENTIAL EXISTS FOR STRONG DAMAGING
WINDS TO DEVELOP IN THE MENTIONED AREAS. THESE STRONG WINDS ARE
CAPABLE OF DOWNING TREES AND POWER LINES AS WELL AS CAUSING
PROPERTY DAMAGE. IF A HIGH WIND WARNING IS ISSUED...STAY INSIDE
AND AWAY FROM WINDOWS.

$$


DRAG
000 
WWUS71 KBOX 112048
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
348 PM EST WED FEB 11 2009

...OCCASIONALLY STRONG WINDS THURSDAY INTO THURSDAY EVENING...

MAZ016>024-RIZ002>008-120500-
/O.UPG.KBOX.HW.A.0002.090212T1000Z-090213T0000Z/
/O.NEW.KBOX.WI.Y.0044.090212T1400Z-090213T0500Z/
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-
NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...QUINCY...TAUNTON...BROCKTON...
PLYMOUTH...FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...
FALMOUTH...PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...
PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...NARRAGANSETT...
WESTERLY...NEWPORT...BLOCK ISLAND
348 PM EST WED FEB 11 2009

...WIND ADVISORY IN EFFECT FROM 9 AM THURSDAY TO MIDNIGHT EST
THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 9 AM THURSDAY TO MIDNIGHT EST THURSDAY
NIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

THIS ADVISORY REPLACES THE HIGH WIND WATCH ISSUED EARLY TODAY AND
EXPANDS THE AREA OF COVERAGE FOR WINDS OCCASIONALLY AFFECTING HIGH
PROFILE VEHICLES AND POSSIBLY CAUSING A FEW POWER OUTAGES. 

THE ADVISORY AREA IS BASICALLY ALONG AND SOUTH OF THE MASSACHUSETTS
TURNPIKE TO THE SOUTH COAST. 

WHILE AN ISOLATED EARLY MORNING THUNDERSTORM MIGHT OFFER A SOUTHWEST WIND
GUST TO 40 MPH...THE MAIN WIND EVENT FOR SOUTHERN NEW ENGLAND SHOULD
OCCUR THURSDAY AFTERNOON AND EVENING. 

STRONG LOW PRESSURE IN THE MIDWEST WILL FURTHER INTENSIFY AS IT
CROSSES NORTHERN NEW ENGLAND THURSDAY. SUSTAINED WEST WINDS AROUND
30 MPH ARE LIKELY AT TIMES THURSDAY...WITH POTENTIAL FOR GUSTS TO 55
MPH.

THE TIME OF STRONGEST WIND SHOULD OCCUR LATE THURSDAY AFTERNOON OR
EVENING. 

GEOGRAPHICALLY...THE MOST LIKELY REGION OF OCCURRENCE IS ON THE CAPE
AND ISLANDS...THE WORCESTER AND BLUE HILLS OF CENTRAL AND EASTERN
MASSACHUSETTS...AS WELL AS THE EAST SLOPES OF THE BERKSHIRES INTO
NORTHERN CONNECTICUT.

SO WHILE THE WIND WONT BE BLOWING STRONG ALL OF THE TIME...EVERYONE
WITH PASSAGE THROUGH THE ADVISORY AREA SHOULD BE PREPARED FOR 
SUDDENLY STRONG BUFFETING WINDS...ESPECIALLY THURSDAY AFTERNOON.

CONFIDENCE IN EVENT OCCURRENCE IS GENERALLY ABOVE AVERAGE FOR 2 TO 5
HOURS WITHIN THIS 12 HOUR PERIOD.

THERE IS STILL A LOW PROBABILITY OF DAMAGING WIND GUSTS...PRIMARILY
ON THE CAPE AND NANTUCKET THURSDAY EVENING.  


A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS
THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND
BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES.  DRIVING CAN
ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$

CTZ002>004-MAZ008>013-015-RIZ001-120500-
/O.NEW.KBOX.WI.Y.0044.090212T1400Z-090213T0500Z/
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SUFFOLK MA-
NORTHWEST PROVIDENCE RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHESTERFIELD...BLANDFORD...
AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER...
FOXBORO...NORWOOD...BOSTON...FOSTER...SMITHFIELD
348 PM EST WED FEB 11 2009

...WIND ADVISORY IN EFFECT FROM 9 AM THURSDAY TO MIDNIGHT EST
THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THURSDAY TO MIDNIGHT EST
THURSDAY NIGHT. 

THE ADVISORY AREA IS BASICALLY ALONG AND SOUTH OF THE MASSACHUSETTS
TURNPIKE TO THE SOUTH COAST. 

WHILE AN ISOLATED EARLY MORNING THUNDERSTORM MIGHT OFFER A SOUTHWEST WIND
GUST TO 40 MPH...THE MAIN WIND EVENT FOR SOUTHERN NEW ENGLAND SHOULD
OCCUR THURSDAY AFTERNOON AND EVENING.

STRONG LOW PRESSURE IN THE MIDWEST WILL FURTHER INTENSIFY AS IT
CROSSES NORTHERN NEW ENGLAND THURSDAY. SUSTAINED WEST WINDS AROUND
30 MPH ARE LIKELY AT TIMES THURSDAY...WITH POTENTIAL FOR GUSTS TO 55
MPH.

THE TIME OF STRONGEST WIND SHOULD OCCUR LATE THURSDAY AFTERNOON OR
EVENING. 

GEOGRAPHICALLY...THE MOST LIKELY REGION OF OCCURRENCE IS ON THE CAPE
AND ISLANDS...THE WORCESTER AND BLUE HILLS OF CENTRAL AND EASTERN
MASSACHUSETTS...AS WELL AS THE EAST SLOPES OF THE BERKSHIRES INTO
NORTHERN CONNECTICUT.

SO WHILE THE WIND WONT BE BLOWING STRONG ALL OF THE TIME...EVERYONE
WITH PASSAGE THROUGH THE ADVISORY AREA SHOULD BE PREPARED FOR 
SUDDENLY STRONG BUFFETING WINDS...ESPECIALLY THURSDAY AFTERNOON.

CONFIDENCE IN EVENT OCCURRENCE IS GENERALLY ABOVE AVERAGE FOR 2 TO 5
HOURS WITHIN THIS 12 HOUR PERIOD.

THERE IS STILL A LOW PROBABILITY OF DAMAGING WIND GUSTS...PRIMARILY
ON THE CAPE AND NANTUCKET THURSDAY EVENING.  

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS
THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND
BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES.  DRIVING CAN
ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$


DRAG
000 
WWUS71 KBOX 112050 CCA
NPWBOX

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
349 PM EST WED FEB 11 2009

...OCCASIONALLY STRONG WINDS THURSDAY INTO THURSDAY EVENING...

MAZ016>024-RIZ002>008-120515-
/O.UPG.KBOX.HW.A.0002.090212T1000Z-090213T0000Z/
/O.COR.KBOX.WI.Y.0044.090212T1400Z-090213T0500Z/
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-
NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...QUINCY...TAUNTON...BROCKTON...
PLYMOUTH...FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...
FALMOUTH...PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...
PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...NARRAGANSETT...
WESTERLY...NEWPORT...BLOCK ISLAND
349 PM EST WED FEB 11 2009

...WIND ADVISORY IN EFFECT FROM 9 AM THURSDAY TO MIDNIGHT EST
THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 9 AM THURSDAY TO MIDNIGHT EST THURSDAY
NIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

THIS ADVISORY REPLACES THE HIGH WIND WATCH ISSUED EARLY TODAY AND
EXPANDS THE AREA OF COVERAGE FOR WINDS OCCASIONALLY AFFECTING HIGH
PROFILE VEHICLES AND POSSIBLY CAUSING A FEW POWER OUTAGES. 

THE ADVISORY AREA IS BASICALLY ALONG AND SOUTH OF THE MASSACHUSETTS
TURNPIKE TO THE SOUTH COAST. 

WHILE AN ISOLATED EARLY MORNING THUNDERSTORM MIGHT OFFER A SOUTHWEST WIND
GUST TO 40 MPH...THE MAIN WIND EVENT FOR SOUTHERN NEW ENGLAND SHOULD
OCCUR THURSDAY AFTERNOON AND EVENING. 

STRONG LOW PRESSURE IN THE MIDWEST WILL FURTHER INTENSIFY AS IT
CROSSES NORTHERN NEW ENGLAND THURSDAY. SUSTAINED WEST WINDS AROUND
30 MPH ARE LIKELY AT TIMES THURSDAY...WITH POTENTIAL FOR GUSTS TO 55
MPH.

THE TIME OF STRONGEST WIND SHOULD OCCUR LATE THURSDAY AFTERNOON OR
EVENING. 

GEOGRAPHICALLY...THE MOST LIKELY REGION OF OCCURRENCE IS ON THE CAPE
AND ISLANDS...THE WORCESTER AND BLUE HILLS OF CENTRAL AND EASTERN
MASSACHUSETTS...AS WELL AS THE EAST SLOPES OF THE BERKSHIRES INTO
NORTHERN CONNECTICUT.

SO WHILE THE WIND WONT BE BLOWING STRONG ALL OF THE TIME...EVERYONE
WITH PASSAGE THROUGH THE ADVISORY AREA SHOULD BE PREPARED FOR 
SUDDENLY STRONG BUFFETING WINDS...ESPECIALLY THURSDAY AFTERNOON.

CONFIDENCE IN EVENT OCCURRENCE IS GENERALLY ABOVE AVERAGE FOR 2 TO 5
HOURS WITHIN THIS 15 HOUR PERIOD.

THERE IS STILL A LOW PROBABILITY OF DAMAGING WIND GUSTS...PRIMARILY
ON THE CAPE AND NANTUCKET THURSDAY EVENING.  


A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS
THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND
BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES.  DRIVING CAN
ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$

CTZ002>004-MAZ008>013-015-RIZ001-120515-
/O.COR.KBOX.WI.Y.0044.090212T1400Z-090213T0500Z/
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SUFFOLK MA-
NORTHWEST PROVIDENCE RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHESTERFIELD...BLANDFORD...
AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER...
FOXBORO...NORWOOD...BOSTON...FOSTER...SMITHFIELD
349 PM EST WED FEB 11 2009

...WIND ADVISORY IN EFFECT FROM 9 AM THURSDAY TO MIDNIGHT EST
THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THURSDAY TO MIDNIGHT EST
THURSDAY NIGHT. 

THE ADVISORY AREA IS BASICALLY ALONG AND SOUTH OF THE MASSACHUSETTS
TURNPIKE TO THE SOUTH COAST. 

WHILE AN ISOLATED EARLY MORNING THUNDERSTORM MIGHT OFFER A SOUTHWEST WIND
GUST TO 40 MPH...THE MAIN WIND EVENT FOR SOUTHERN NEW ENGLAND SHOULD
OCCUR THURSDAY AFTERNOON AND EVENING.

STRONG LOW PRESSURE IN THE MIDWEST WILL FURTHER INTENSIFY AS IT
CROSSES NORTHERN NEW ENGLAND THURSDAY. SUSTAINED WEST WINDS AROUND
30 MPH ARE LIKELY AT TIMES THURSDAY...WITH POTENTIAL FOR GUSTS TO 55
MPH.

THE TIME OF STRONGEST WIND SHOULD OCCUR LATE THURSDAY AFTERNOON OR
EVENING. 

GEOGRAPHICALLY...THE MOST LIKELY REGION OF OCCURRENCE IS ON THE CAPE
AND ISLANDS...THE WORCESTER AND BLUE HILLS OF CENTRAL AND EASTERN
MASSACHUSETTS...AS WELL AS THE EAST SLOPES OF THE BERKSHIRES INTO
NORTHERN CONNECTICUT.

SO WHILE THE WIND WONT BE BLOWING STRONG ALL OF THE TIME...EVERYONE
WITH PASSAGE THROUGH THE ADVISORY AREA SHOULD BE PREPARED FOR 
SUDDENLY STRONG BUFFETING WINDS...ESPECIALLY THURSDAY AFTERNOON.

CONFIDENCE IN EVENT OCCURRENCE IS GENERALLY ABOVE AVERAGE FOR 2 TO 5
HOURS WITHIN THIS 15 HOUR PERIOD.

THERE IS STILL A LOW PROBABILITY OF DAMAGING WIND GUSTS...PRIMARILY
ON THE CAPE AND NANTUCKET THURSDAY EVENING.  

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS
THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND
BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES.  DRIVING CAN
ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$


DRAG ..CORRECTED 12 HOUR TO A 15 HOUR PERIOD..

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this high wind watch went out at Feb 11, 4:31 AM EST, 9 minutes earlier.

Area forecast discussion, Feb 11, 4:31 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
431 AM EST WED FEB 11 2009

.SYNOPSIS...
TEMPERATURES WILL BE WELL ABOVE NORMAL TODAY INTO THU...WITH A
PERIOD OF BLUSTERY UNSETTLED WEATHER TONIGHT INTO THU EVENING. THE
PASSAGE OF A COLD FRONT WILL BRING A RETURN TO DRY AND SEASONABLE
WEATHER FRIDAY THROUGH THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WEAK WARM FRONT HAS SLIPPED NORTHWARD ACROSS MOST OF SOUTHERN NEW
ENGLAND OVERNIGHT. LIGHT NORTHEAST WINDS HAVE SHIFTED TO THE
SOUTHWEST AT BOSTON. TEMPERATURES HAVE RISEN FROM THE MID 30S TO THE
LOWER 40S AT PROVIDENCE. DENSE FOG BRIEFLY FORMED ALONG THE SOUTH
COAST BUT THEN LIFTED. ALTHOUGH SKIES ARE OVERCAST...DURING THE PAST
SEVERAL HOURS IT HAS BECOME MAINLY A MID AND HIGH LEVEL OVERCAST. THE
LOW CLOUDINESS HAS BECOME VERY PATCHY. WHAT THIS MEANS IS THAT WE
WILL LIKELY SEE SOME SUBSTANTIAL PEEKS OF SUNSHINE AT LEAST THROUGH
MID MORNING...BEFORE THICKER CLOUDINESS RETURNS FROM THE WEST FOR THE
AFTERNOON. CLOUD FORECAST IS IN LINE WITH NAM...NOT GFS...SINCE GFS
HAS BOSTON AND MUCH OF SOUTHERN NEW ENGLAND SOCKED IN WITH LOW
OVERCAST ALL DAY LONG WHICH DOES NOT MATCH WITH CURRENT OBSERVATIONS.

THERE IS A SMALL CHANCE OF SHOWERS...MAINLY ALONG AND NORTH OF THE
WARM FRONT...WHICH IS NORTH OF ROUTE 2 IN NORTHERN MA AND IN SOUTHERN
NH. OTHERWISE...THE BIG STORY OF THE DAY WILL BE THE WARMING
TEMPERATURES. MODELS SHOW TEMPERATURES AT 925 MB WARMING TO +10.5C
OVER SOUTHEAST MA LATE THIS AFTERNOON. THIS OCCURRED IN THE BALTIMORE
AREA YESTERDAY AND TEMPERATURES REACHED THE 55 TO 58 RANGE THERE.
HAVE RAISED THE MAXIMUM TEMPERATURE FORECAST TO THE MID AND UPPER 50S
IN SOUTHEAST MA AND PART OF RI FOR TODAY...WHICH IS IN LINE WITH THE
NEW NAM MET GUIDANCE AND TO NEAR 50 ELSEWHERE FARTHER INLAND. SOME OF
THE WARMING WILL GO INTO MELTING OF THE SNOW WHICH WILL PREVENT
TEMPERATURES FROM GETTING MUCH FARTHER THAN WHAT WAS JUST STATED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
VERY POTENT UPPER LEVEL LOW PRESSURE SYSTEM NOW MOVING THROUGH THE
SOUTHERN PLAINS IS FORECAST TO LIFT RAPIDLY NORTHEAST INTO THE OHIO
VALLEY TODAY...THEN ACROSS NEW YORK STATE TONIGHT. CORRESPONDINGLY...
AT THE SURFACE...A STRONG COLD FRONT WILL WHIP ACROSS SOUTHERN NEW
ENGLAND TONIGHT BETWEEN 06Z AND 12Z. JUST AHEAD OF THIS FRONT...A
NARROW BAND OF TOTAL TOTALS INDICES NEAR 50...SHOWALTER INDICES FROM
0 TO -2... AND K INDICES FROM 30 TO 33 MOVES ACROSS SOUTHERN NEW
ENGLAND. THUS...HAVE INCLUDED A CHANCE OF THUNDERSTORMS IN ADDITION
TO CATEGORICAL SHOWERS. THE THUNDERSTORM CHANCES WILL MAINLY BE FOR
AREAS SOUTH OF THE MASS PIKE. THIS IS CERTAINLY NOT TYPICAL TO
FORECAST THUNDER IN MID FEBRUARY AND AFTER MIDNIGHT...BUT THIS IS A
STRONG SYSTEM. WINDS WILL BE INCREASING TO NEAR 50 KNOTS FROM 1-2KFT
ABOVE THE SURFACE. WE MAY SEE WIND GUSTS ALONG THE SOUTH COAST TO 30
TO 40 MPH BEFORE DAYBREAK...AFTER THE FRONTAL PASSAGE... OR IN
CONJUNCTION WITH ANY HEAVY SHOWERS OR THUNDERSTORMS. BUT THE MAIN
WIND THREAT WILL BE ON THURSDAY.

IT SHOULD BE NOTED THAT MOISTURE CONVERGENCE IS MAXIMIZED WELL TO OUR
SOUTH IN THE MODELS...OFF THE NJ COAST...AND THIS HAS THE POTENTIAL
TO STEAL OUR THUNDER...AS IT WERE. IT MAY FOCUS THE ENERGY THERE
INSTEAD OF OVER US.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
11/00Z MODELS ARE IN DECENT AGREEMENT WITH THEIR EVOLUTIONS OF THE
MID LEVEL FLOW THROUGH FRIDAY.  THEREAFTER...THE MODEL DIFFERENCES
START TO BECOME SIGNIFICANT.  THE MAIN PROBLEMS ARE THEIR HANDLING
OF A HIGH LATITUDE OMEGA BLOCK ACROSS CENTRAL AND EASTERN CANADA...
AS WELL AS THE AMPLITUDE AND PROGRESSION OF A SERIES OF SHORTWAVES
MOVING THROUGH A TROUGH ALONG THE WEST COAST INTO THE PLAINS.
CONFIDENCE IN THE FORECAST DETAILS IS AVERAGE THROUGH FRIDAY
NIGHT...THEN BELOW AVERAGE THROUGH NEXT TUESDAY.

USED A BLEND OF THE ECMWF/NAM/GFS THROUGH 00Z SATURDAY...THEN
SWITCHED TO A BLEND OF THE ECMWF/GFS...TO MINIMIZE THE DIFFERENCES.

MAIN CONCERNS THURSDAY WILL BE ANY LEFTOVER THUNDERSTORMS IN THE
MORNING...AND THE STRENGTHENING WINDS ACROSS SOUTHERN RI AND
SOUTHEAST MA.  DECIDED TO GO WITH A HIGH WIND WATCH TO HIGHLIGHT
THIS POTENTIAL AND LET FUTURE SHIFTS TAKE ANOTHER LOOK SINCE IT IS
MORE THAN 24 HOURS AWAY.  PRECIPITATION TAPERS OFF DURING THE
AFTERNOON...AND MAY END AS A BRIEF PERIOD OF WET SNOW ACROSS THE
HIGHER TERRAIN OF NORTHWEST MA AND SOUTHERN NH.

GENERALLY DRY AND SEASONABLE CONTINUES INTO THIS WEEKEND WITH THE
MAIN STORM TRACK WELL TO OUR SOUTH.  STILL SOME DETAILS TO BE WORKED
OUT THOUGH.  THERE IS A SMALL PROBABILITY OF A STORM FROM THE PLAINS
PASSING CLOSE ENOUGH TO SOUTHERN NEW ENGLAND TO PROVIDE A BRIEF
PERIOD OF LIGHT PRECIPITATION SOMETIME SATURDAY INTO SUNDAY.
CURRENTLY EXPECTING A HIGH PRESSURE TO BE THE MAIN PLAYER EARLY NEXT
WEEK...BUT AGAIN CONFIDENCE IN THE DETAILS IS LOW.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
FOG WAS NOT AS WIDESPREAD AS EXPECTED OVERNIGHT. SOME PATCHY FOG WITH
MVFR/LOCAL IFR VSBYS STILL EXISTS ALONG THE SOUTH COAST BUT THIS SHOULD
BURN OFF EARLY THIS MORNING. SURFACE OBSERVATIONS INDICATE MANY AREAS
WITH ONLY SCATTERED LOW CLOUDS IF ANY. THUS...WHILE THERE WILL BE
SOME AREAS OF MVFR CIG TODAY...MAINLY MID AND HIGH CLOUD COVER IS
EXPECTED. SMALL CHANCE OF SHOWERS TODAY MAINLY N OF THE MASS PIKE.

TONIGHT...MVFR CIG DEGRADE TO IFR CONDS IN SCT HEAVY RAIN SHOWERS SHOWERS.
ALSO HAVE CHANCE OF A LINE OF THUNDERSTORMS MOVING ACROSS SOUTHERN
NEW ENGLAND FROM WEST TO EAST BETWEEN 06Z AND 11Z AHEAD OF COLD
FRONTAL PASSAGE. GUSTY SW WINDS 27-37KTS LATE AT NIGHT SE MASS AND
RI. POSSIBLE LLWS CAPE AND ISLANDS. CLEARING POSSIBLE TWD SUNRISE.

OUTLOOK /THURSDAY THROUGH SUNDAY/...

THURSDAY...MVFR/IFR CEILINGS EARLY IN THE MORNING SHOULD IMPROVE TO
MARGINAL MVFR/VFR BY LATE MORNING/AFTERNOON.  STILL EXPECT LOTS OF
STRATOCUMULUS CLOUDS AROUND THROUGH WITH 35 TO 40 KNOT WESTERLY WIND
GUSTS DEVELOPING LATE MORNING/AFTERNOON.

FRIDAY THROUGH SUNDAY...MAINLY VFR.

&&

.MARINE...
TODAY...SEAS BUILD TO 3-5 FT. SW WINDS 10-15 KTS. RAIN SHOWERS
POSSIBLE IN THE AFTERNOON MAINLY NE MASS WATERS. SEA BREEZES POSSIBLE
IN THE AFTN.

TONIGHT...STRONG SCA. POSSIBLE MARGINAL GALE GUSTS LATE. WINDS
SHIFTING FROM S TO WSW LATE. CHANCE OF TSTMS LATE. SEAS BUILDING TO
UP TO 10 FT OVER THE SOUTHERN OUTER WATERS AND 5 TO 10 FT OVER THE
WATERS EAST OF CAPE COD AND NANTUCKET.

OUTLOOK /THURSDAY THROUGH SUNDAY/...

THURSDAY...WEST WINDS WILL LIKELY INCREASE TO GALE FORCE BEHIND A
COLD FRONT. POSTED A GALE WATCH FOR NOW SINCE CONFIDENCE IN THE
TIMING OF THE FRONT COULD BE REFINED BY FUTURE SHIFTS.

THURSDAY NIGHT...GALE FORCE WESTERLY WIND GUSTS EXPECTED IN THE COLD
AIR ADVECTION PATTERN.

FRIDAY...STRONG SMALL CRAFT ADVISORY LEVEL...TO EVEN MARGINAL GALE
FORCE...WIND GUSTS CONTINUE FROM THE NORTHWEST. THIS AS A RESULT OF
GOOD MIXING IN THE COLD AIR ADVECTION PATTERN.

SATURDAY AND SUNDAY...NOT MUCH STANDS OUT AT THIS POINT. SOME SMALL
CRAFT ADVISORY LEVEL WIND GUSTS POSSIBLE AT SOME POINT...BUT LOW
CONFIDENCE BASED ON MODEL DISAGREEMENT AND TIMING ISSUES.

&&

...HYDROLOGY...

OPTED TO NOT GO FOR A FLASH FLOOD WATCH AT THIS TIME DUE TO BREAKUP
OF RIVER ICE. THE ASHUELOT RIVER REPORTEDLY HAS A LOT OF RIVER ICE
BUT WITH TEMPERATURES ONLY AROUND 50 IN SOUTHERN NEW HAMPSHIRE...AND
WITH ONLY 0.5 INCHES OR LESS OF RAINFALL EXPECTED... THINK IT WILL
TAKE SOME TIME FOR THE ICE TO BEGIN TO BREAK UP. WILL EVALUATE
GUIDANCE FROM THE RIVER FORECAST CENTER LATE THIS MORNING.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH WIND WATCH FROM LATE TONIGHT THROUGH THURSDAY EVENING FOR
     MAZ016>024.
NH...NONE.
RI...HIGH WIND WATCH FROM LATE TONIGHT THROUGH THURSDAY EVENING FOR
     RIZ002>008.
MARINE...GALE WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON
     FOR ANZ230>237-250-254-255.
     SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 6 AM EST
     THURSDAY FOR ANZ231>237-254.
     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM EST
     THURSDAY FOR ANZ255.

&&

SYNOPSIS...MHB
NEAR TERM...GAF
SHORT TERM...GAF
LONG TERM...MHB
AVIATION...GAF/MHB
MARINE...GAF/MHB
HYDROLOGY...GAF
Hazardous weather outlook, Feb 10, 7:24 PM EST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
724 PM EST TUE FEB 10 2009

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-120030-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
724 PM EST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN ISOLATED THUNDERSTORM MAY OCCUR EARLY THURSDAY MORNING AHEAD OF A
COLD FRONT.

THERE IS A LOW TO MODERATE PROBABILITY WIND GUSTS COULD APPROACH WIND
ADVISORY CRITERIA THURSDAY JUST BEHIND A COLD FRONT. SUSTAINED WINDS
OF 30 MPH AND GUSTS UP TO 45 MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-254-255-120030-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
724 PM EST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN ISOLATED THUNDERSTORM MAY EARLY THURSDAY AHEAD OF A COLD FRONT.

THERE IS A MODERATE TO HIGH PROBABILITY OF GALE FORCE WIND GUSTS ACROSS THE
COASTAL WATERS LATE WEDNESDAY NIGHT THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 4:59 AM ESTGale WatchBOX11 hr
Feb 11, 3:48 PM ESTWind AdvisoryBOXBarnstable, Bristol, Dukes, Essex, Franklin, Hampden and 7 more36 hr
Feb 11, 4:03 PM ESTGale WarningBOX39 hr

Nearby

High Wind Watches in Massachusetts, 2009High Wind Watches in Rhode Island, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.